0
RESEARCH PAPERS

On the Stability of the Damped Hill’s Equation With Arbitrary, Bounded Parametric Excitation

[+] Author and Article Information
C. D. Rahn

Department of Mechanical Engineering, Clemson University, Clemson, SC 29634

C. D. Mote

Department of Mechanical Engineering, University of California, Berkeley, Berkeley, CA 94720

J. Appl. Mech 60(2), 366-370 (Jun 01, 1993) (5 pages) doi:10.1115/1.2900802 History: Received September 18, 1991; Revised July 10, 1992; Online March 31, 2008

Abstract

The minimum damping for asymptotic stability is predicted for Hill’s equation with any bounded parametric excitation. It is shown that the response of Hill’s equation with bounded parametric excitation is exponentially bounded. The parametric excitation maximizing the bounding exponent is identified by time optimal control theory. This maximal bounding exponent is balanced by viscous damping to ensure asymptotic stability. The minimum damping ratio is calculated as a function of the excitation bound. A closed form, more conservative estimate of the minimum damping ratio is also predicted. Thus, if the general (e.g., unknown, aperiodic, or random) parametric excitation of Hill’s equation is bounded, a simple, conservative estimate of the damping required for asymptotic stability is given in this paper.

Copyright © 1993 by The American Society of Mechanical Engineers
Your Session has timed out. Please sign back in to continue.

References

Figures

Tables

Errata

Discussions

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging and repositioning the boxes below.

Related Journal Articles
Related eBook Content
Topic Collections

Sorry! You do not have access to this content. For assistance or to subscribe, please contact us:

  • TELEPHONE: 1-800-843-2763 (Toll-free in the USA)
  • EMAIL: asmedigitalcollection@asme.org
Sign In